Minnesota, 2010Damaging Winds in Minnesota, May 4, 2010
May 4, 2010 · NWS ARX · 3 events in 2 counties and zones
Showers and thunderstorms developed across southeast Minnesota on the afternoon of May 4th as a cold front advanced east across Minnesota and Iowa. Although these thunderstorms were not very intense, they did produce strong winds in some locations as they moved east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across southeast Minnesota on the afternoon of May 4th as a cold front advanced east across Minnesota and Iowa. Although these thunderstorms were not very intense, they did produce strong winds in some locations as they moved east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 4, 2:00 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, May 4, 2:00 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT TUE MAY 4 2010
.SHORT TERM...THROUGH THURSDAY NIGHT
MAIN CONCERNS ARE WITH THE RAIN CHANCES TONIGHT...WEDNESDAY AND
THURSDAY INTO THURSDAY NIGHT ALONG WITH THE WINDS FOR WEDNESDAY.
SURFACE ANALYSIS THIS AFTERNOON IS RATHER COMPLEX WITH ONE AREA OF
LOW PRESSURE OVER NORTHEAST MONTANA...A SECOND OVER NORTHWEST
MINNESOTA AND YET A THIRD IN SOUTH CENTRAL MINNESOTA. A COLD FRONT
CONNECTS ALL THREE AND EXTENDS SOUTHWEST FROM THE THIRD LOW INTO
SOUTH CENTRAL NEBRASKA. A WARM FRONT EXTENDS SOUTHEAST FROM THE
TWIN CITIES AREA TOWARD CHICAGO. SATELLITE SHOWING A LINE OF
CLOUDS ALONG THE COLD FRONT FROM SOUTHERN MINNESOTA INTO NEBRASKA
BUT NO RADAR RETURNS OF SIGNIFICANCE YET.
AS THE COLD FRONT CONTINUES TO WORK EAST INTO THE EVENING...THE
04.12Z NAM SHOWS THE LOW LEVEL MOISTURE TRANSPORT INCREASES AHEAD
OF THE FRONT ACROSS THE AREA. THE LOW LEVEL FRONTOGENESIS IN THE
1000-850 MB LAYER BECOMES STRONG AS DOES THE FN VECTOR
CONVERGENCE. THE UP GLIDE ON THE 300K ISENTROPIC SURFACE IS
EXPECTED TO BE 3 TO 5 UBAR/S...SO THERE APPEARS TO BE ENOUGH
FORCING TO GET SOME CONVECTION GOING. THE CONCERN IS WHETHER THIS
WILL BE ENOUGH TO OVERCOME SURFACE DEW POINTS IN THE 40S. WITH THE
CLOUD FIELD SLOWLY INCREASING AHEAD OF THE FRONT BELIEVE THERE
SHOULD AT LEAST BE SOME HIGH BASED ACTIVITY AND WENT WITH 50 TO 60
RAIN CHANCES AS THE FRONT COMES THROUGH.
THE RAIN CHANCES FOR WEDNESDAY LOOK TO BE CONFINED TO THE FAR
NORTHERN SECTIONS OF THE FORECAST AREA. BOTH THE NAM AND GFS BRING
A RATHER STRONG SHORT WAVE TROUGH ACROSS THE REGION WHICH RESULTS
IN UP TO 16 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB LAYER.
SOME WRAP AROUND WARM AIR ADVECTION WILL PRODUCE ABOUT 2 UBAR/S OF
UP GLIDE ON THE 295K SURFACE. SOME INSTABILITY WILL BE PRESENT
ACROSS THE NORTH AS WELL WITH THE NAM BUFKIT SOUNDING FOR KRCX
SHOWING UP TO 8 C/KM UP THROUGH 650 MB. OPTED TO INCREASE THE
CLOUD COVER AND ADD A 20 RAIN CHANCE ACROSS THE NORTH. THE OTHER
CONCERN FOR WEDNESDAY IS WITH THE WINDS. AS THE MAIN SURFACE LOW
TRANSITIONS EAST INTO THE GREAT LAKES...A TIGHT PRESSURE GRADIENT
WILL DEVELOP. THIS COUPLED WITH THE STRONG LOW LEVEL LAPSE RATES
SHOULD PRODUCE A WINDY DAY WITH SUSTAINED SPEEDS OF 25 MPH AND
GUSTS OF 35 TO 40 MPH. WITH THE LACK OF GOOD SUBSIDENCE DO NOT
BELIEVE SPEEDS WILL REACH ADVISORY CRITERIA.
THE NEXT SYSTEM WILL QUICKLY ADVANCE TOWARD THE AREA FOR THURSDAY
AND THURSDAY NIGHT. A STRONG UPPER LEVEL LOW WILL ADVANCE ON TO
THE HIGH PLAINS THURSDAY NIGHT WITH THE MAIN SURFACE LOW TRACKING
ACROSS MISSOURI INTO ILLINOIS WITH A TROUGH OF LOW PRESSURE
EXTENDING BACK TO THE NORTHWEST TOWARD THE UPPER LEVEL LOW. STRONG
WARM AIR ADVECTION WILL OCCUR AHEAD OF THE SYSTEM YIELDING UP TO
10 UBAR/S OF UP GLIDE ON THE 295K SURFACE. SPECIFIC HUMIDITIES ON
THIS LEVEL SHOULD INCREASE TO 6-8 G/KM THURSDAY NIGHT WITH THE
NOSE OF THE MOISTURE TRANSPORT RIGHT INTO THE FORECAST AREA.
PUSHED THE ARRIVAL OF ANY RAIN BACK INTO THURSDAY AFTERNOON AND
THEN WITH THE BEST FORCING EXPECTED THURSDAY NIGHT RAISED THE POPS
TO 50 ACROSS THE NORTH TO 70 IN THE SOUTH. ALSO ADDED SOME THUNDER
ACROSS THE SOUTH FOR THURSDAY NIGHT WITH THE GFS SHOWING AROUND
250 J/KG ABOVE 2 KM.
.LONG TERM...FRIDAY THROUGH TUESDAY
THE LATEST SET UP MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT
TODAY. THE UPPER LEVEL TROUGH OVER THE UPPER MIDWEST EARLY IN THE
PERIOD WILL EXIT OUT TO THE NORTHEAST FOLLOWED BY A PERIOD OF
RIDGING THROUGH EARLY NEXT WEEK. THIS RIDGE THEN LOOKS TO SHIFT EAST
AS THE NEXT SYSTEM IN THE ACTIVE FLOW SHIFTS OVER THE UPPER MIDWEST.
SOME DIFFERENCES BETWEEN THE 04.06Z GFS AND THE 04.00Z ECMWF ON HOW
LONG ANY LINGERING PRECIPITATION ON THE BACK SIDE OF THE DEPARTING
SURFACE LOW WILL REMAIN OVER THE AREA. THE GFS WOULD SUGGEST THE
PRECIPITATION WOULD END FRIDAY NIGHT WHILE THE ECMWF HOLDS ON TO
SOME THROUGH SATURDAY. FOR NOW...HAVE HELD ON TO SOME LOW
PRECIPITATION CHANCES THROUGH SATURDAY TO HONOR THE ECMWF SOLUTION.
THIS LEADS TO A PRECIPITATION TYPE CONCERN FOR FRIDAY NIGHT WITH THE
ECMWF SUGGESTING BOTH 850 MB AND 925 MB TEMPERATURES DROPPING BELOW
ZERO OVER THE NORTHEAST SECTIONS OF THE FORECAST AREA FOR A POSSIBLE
RAIN/SNOW MIX. BROUGHT SOME RAIN CHANCES BACK TO THE AREA STARTING
MONDAY AHEAD OF THE NEXT SYSTEM AND MAINTAINED THESE THROUGH TUESDAY
AS THE SURFACE LOW TRACKS NORTHEAST ACROSS THE IMMEDIATE REGION.
LITTLE TO NO CAPE IS FORECAST TO BE PRESENT BY THE ECMWF SO DID NOT
INCLUDE ANY THUNDER.
&&
.AVIATION...
A STORMY LATE AFTERNOON THROUGH MID EVENING IS EXPECTED AS A COLD
FRONT WORKS EST ACROSS THE AREA. FELT CONFIDENT ENOUGH TO INCLUDE
TEMPO THUNDERSTORM GROUPS AT BOTH TAF SITES FROM LATE AFTERNOON INTO
THE EARLY EVENING HOURS. A FEW OF THESE STORMS MAY BE STRONG WITH
SOME HAIL AND WIND GUSTS AROUND 40KT. VFR CONDITIONS EXPECTED
OVERALL...BUT MAY BE REDUCED INTO BRIEF MVFR WITH HEAVIER RAIN
REDUCING THE VISIBILITY. THE COLD FRONT AND SHRA/TS ACTIVITY
EXPECTED TO EXIT EAST OF THE AREA BY LATE EVENING...BUT WINDS MAY
REMAIN BREEZY THROUGH MIDNIGHT OR SO BEFORE DECOUPLING. VFR
CONDITIONS WILL THEN PREVAIL THE REST OF TONIGHT THROUGH WEDNESDAY
MORNING. WEST WINDS ARE EXPECTED TO BECOME QUITE BREEZY BY MID/LATE
WEDNESDAY MORNING AS LOW PRESSURE PASSES NORTH OF THE AREA.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, May 4, 10:07 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 AM CDT TUE MAY 4 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1107 AM CDT TUE MAY 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL MOVE NORTHEAST INTO THE REGION TODAY...WHILE A
COLD FRONT SLIDES IN FROM THE WEST LATE THIS AFTERNOON INTO THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL FIRE AROUND BOTH
BOUNDARIES...MOSTLY FROM LATE AFTERNOON THROUGH TONIGHT. INSTABILITY
AND FAVORABLE WIND PROFILES SUPPORT STRONG TO SEVERE THUNDERSTORMS.
ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE...LARGE HAIL AND DAMAGING
WINDS LOOK TO BE THE MAIN THREAT ALONG AND NORTH OF INTERSTATE 94 IN
THE VICINITY OF THE WARM FRONT. SOUTH OF THIS...THUNDERSTORMS WITH
SCATTERED DAMAGING WIND GUSTS ALONG WITH SOME LARGE HAIL WILL BE THE
MAIN SEVERE THREATS ALONG THE COLD FRONT. THE MAIN SEVERE THREAT TIME
LOOKS TO BE BETWEEN 4 AND 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 10 PM TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DAS/RIECK
In the hours before
Special weather statement, May 4, 3:21 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
421 PM CDT TUE MAY 4 2010
WIZ029-033-034-042215-
CLARK-JACKSON-TREMPEALEAU-
421 PM CDT TUE MAY 4 2010
...GUSTY WINDS EXPECTED WITH A LINE OF SHOWERS...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST OF
NEILLSVILLE TO 20 MILES SOUTHWEST OF BLACK RIVER FALLS...MOVING EAST
AT 45 MPH.
WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. WHEN THE SHOWERS
PASSED THROUGH THE WINONA MUNICIPAL AIRPORT...WINDS GUSTED TO 47 MPH.
* THE SHOWERS WILL BE NEAR...
PRICE BY 425 PM CDT...
HUMBIRD BY 435 PM CDT...
BLACK RIVER FALLS BY 440 PM CDT...
HATFIELD BY 445 PM CDT...
NEILLSVILLE AND MILLSTON BY 455 PM CDT...
SHORTVILLE AND LOYAL BY 500 PM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE SHOWERS HAVE PASSED.
AJ
Special weather statement, May 4, 3:34 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CDT TUE MAY 4 2010
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
042-042300-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-
WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-LA CROSSE-MONROE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...ROCHESTER...
WINONA...AUSTIN...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...
LA CROSSE...SPARTA/TOMAH
434 PM CDT TUE MAY 4 2010
...SHOWERS PRODUCING STRONG GUSTY WINDS...
LOOK FOR SHOWERS TO CONTINUE TO DEVELOP OVER SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND WESTERN WISCONSIN THROUGH 6 PM. THESE SHOWERS
HAVE HAD A HISTORY OF PRODUCING STRONG WIND GUSTS...WITH REPORTS
OF 47 MPH AT THE WINONA MUNICIPAL AIRPORT AND 48 MPH IN MASON
CITY.
IF A SHOWER CROSSES...BE PREPARED FOR WIND GUSTS OF UP TO 50 MPH.
THESE WIND GUSTS MAY CAUSE LOOSE OBJECTS TO BLOW AROUND...BRANCHES
TO BE BLOWN DOWN...AND MAKE TRAVEL DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.
AJ
Thunderstorm Wind, Dodge
- When
- May 4, 3:54 PM CST
- Where
- Dodge County, Dodge Center Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.020, -92.830
The automated weather observing equipment at the Dodge Center airport reported a wind gust of 67 mph as a weak thunderstorm passed by. At this time, it also indicated a sustained wind speed of 43 mph.
Thunderstorm Wind, Olmsted
- When
- May 4, 4:30 PM CST
- Where
- Olmsted County, 4 mi WNW of Potsdam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Broadcast Media
- Coordinates
- 44.192, -92.425
Strong winds were observed as a weak thunderstorm passed by, which caused a large tree of approximately 2 feet in diameter to snap several feet from the base.
Thunderstorm Wind, Olmsted
- When
- May 4, 4:54 PM CST
- Where
- Olmsted County, (Rst)rochester Muni
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.920, -92.500
The automated weather observing equipment at the Rochester International Airport reported a wind gust of 59 mph as a weak thunderstorm passed by the site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 4, 20106 injured · $676,000 · 58 kt wind · 26 events
- Hail and Damaging Winds in New York, May 4, 2010$60,000 · 52 kt wind · 32 events
- High Wind in Montana, May 4, 2010$100,000 · 64 kt wind · 12 events
- Tornadoes and Hail in Wisconsin, May 4, 2010$35,000 · EF1 · 9 events
- Damaging Winds in New Hampshire, May 4, 2010$101,000 · 50 kt wind · 5 events
- High Wind in Colorado, May 4, 2010$60,000 · 87 kt wind · 5 events
- Damaging Winds in Connecticut, May 4, 2010$51,000 · 50 kt wind · 6 events
- High Wind in Nebraska, May 4, 2010$22,000 · 63 kt wind · 15 events
- Hail and Damaging Winds in New York, May 4, 2010$20,000 · 1.25 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 4, 201017 events
- High Wind in North Dakota, May 4, 201061 kt wind · 14 events
- Flooding in Indiana, May 4 to 10, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222577, 222579, 222578.